Illinois, 2011

Damaging Wind in Illinois, August 7, 2011

August 7, 2011 · NWS DVN · 1 event in 1 county or zone

A disturbance that moved from the northern plains into the Mid Mississippi Valley on August 7, 2011 help to generate thunderstorms that moved through eastern Iowa and northwest Illinois. Strong winds were the main threat associated with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance that moved from the northern plains into the Mid Mississippi Valley on August 7, 2011 help to generate thunderstorms that moved through eastern Iowa and northwest Illinois. Strong winds were the main threat associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 5:58 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 5:58 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT SAT AUG 6 2011

.UPDATE...
NEW CONVECTION HAS FIRED OVER EASTERN NEBRASKA AND WESTERN IOWA
THIS EVENING...NOT TOO FAR FROM THE WEAK TROUGH DRAPED FROM
SOUTHERN MINNESOTA ACROSS NORTHWEST IOWA AND WEST INTO NEBRASKA.
AN AIRCRAFT SOUNDING FROM CENTRAL IOWA SHOWS THAT THERE IS SOME
CONVECTIVE INHIBITION OVER NORTH CENTRAL IOWA...BUT THIS SHOULD
WEAKEN TOWARDS THE SOUTH WHERE THE DEWPOINTS ARE HIGHER.
THUS...THE LATEST THINKING IS THAT THE CONVECTION IS LIKELY TO
HAVE A MORE SOUTHERLY TRAJECTORY AS IT MOVES EAST...AND STAY
CLOSER TO THE MOISTURE AXIS ACROSS SOUTHERN IOWA AND NORTHERN
MISSOURI TONIGHT. THUS...HAVE REMOVED EVENING POPS FROM THE CWA.
FOR NOW HAVE LEFT AFTER MIDNIGHT POPS ALONE...BUT MAY RECONFIGURE
THESE AS WELL AS THE EVENING CONVECTIVE TRENDS RESOLVE THEMSELVES.

&&

.AVIATION...
AS MENTIONED ABOVE...HAVE REMOVED EVENING CONVECTION FROM THE
FORECAST.  LIMITED VCTS IN 00Z TAF PACKAGE TO A 07Z-12Z TIME
RANGE...DEPENDING ON LOCATION. OTHERWISE...VFR 00Z TAF ISSUANCE.
SOUTHWEST TO WEST WINDS LTE 10 KTS THROUGH 18Z...THEN INCREASE TO
10-12 KTS WITH DIRECTION TURNING TO 280-300.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, Aug 6, 3:50 AM CST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SAT AUG 6 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS WILL MOVE OUT OF
NORTHEAST MISSOURI AND IMPACT THE CARTHAGE AND MACOMB AREAS OF WEST
CENTRAL ILLINOIS THIS MORNING. THE NEXT CHANCE FOR SOME THUNDERSTORMS
WILL COME LATE TONIGHT AHEAD OF A COOL FRONT SWEEPING INTO THE AREA
FROM THE NORTHWEST. AREAS WEST OF THE MISSISSIPPI RIVER WILL HAVE THE
BEST CHANCE OF EXPERIENCING THIS ACTIVITY MAINLY AFTER MIDNIGHT.
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORM CHANCES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12

In the hours before

Local storm report, Aug 7, 12:07 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
08/07/2011                   JEFFERSON          IA   911 CALL CENTER

            UTILITY POLES BLOWN DOWN IN FAIRFIELD.

&&

12
Local storm report, Aug 7, 12:23 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     TSTM WND GST     MOUNT PLEASANT          40.96N 91.55W
08/07/2011  M52 MPH          HENRY              IA   TRAINED SPOTTER

            SMALL DEBRIS REPORTED BEING BLOWN AROUND.

&&

12
Local storm report, Aug 7, 12:27 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
127 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     WASHINGTON              41.30N 91.69W
08/07/2011  M56 MPH          WASHINGTON         IA   AWOS

&&

12
Local storm report, Aug 7, 12:36 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     IOWA CITY               41.66N 91.54W
08/07/2011  M51 MPH          JOHNSON            IA   ASOS

&&

12
Local storm report, Aug 7, 12:38 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND GST     WEST BURLINGTON         40.82N 91.18W
08/07/2011  E55 MPH          DES MOINES         IA   TRAINED SPOTTER

            WIND GUSTS OF 50 TO 55 MPH REPORTED...30 TO 35 SUSTAINED.

&&

12
Local storm report, Aug 7, 12:46 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     WASHINGTON              41.30N 91.69W
08/07/2011                   WASHINGTON         IA   LAW ENFORCEMENT

            DUGOUT SHEDS BLOWN OFF FIELD AND INTO A ROAD AT STEWART
            ELEMENTARY SCHOOL IN WASHINGTON.

&&

12

The radar

The Quad Cities radar (KDVN), 10 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
August 7, 1:22 AM CST
Where
Rock Island County, 3 mi NE of Rock Is
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.531, -90.539

Wind gust was measured at the RWIS site on the I-74 Bridge 3 miles northeast of Rock Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339645.